MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number NV-3-8-HELIX
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/14/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.Per the instructions for use (ifu); "gently immerse the concerto detachable coil and its detachment zone in heparinized saline.Take care not to stretch the coil during this procedure, in order to preserve the coil memory.While still immersed in the heparinized saline, point introducer sheath vertically into saline and gently retract the distal tip of the coil into the introducer sheath.In order to achieve optimal performance of the concerto detachable coil and to reduce the risk of thromboembolic complication, it is advised that a continuous saline flush be maintained between a) the femoral sheath and the guiding catheter, b) the micro catheter and guiding catheter and c) the micro catheter and the implant delivery pusher and the concerto detachable coil.Place the appropriate guiding catheter following recommended procedures.Connect a rotating hemostatic valve (rhv) to the hub of the guiding catheter.Attach a 3-way stopcock to the side arm of the rhv, then connect a line for the continuous flush.Attach a second rhv to the hub of the micro catheter.Attach a 1-way stopcock to the side arm of the rhv, then connect a line for continuous flush.For concerto detacha ble coils: one drop from the pressure bag every 3-5 seconds is suggested.For pgla or nylon microfilament concerto detachable coils: one drop from the pressure bag every 1-3 seconds is suggested.Check all fittings so that air is not introduced into guiding catheter or micro catheter during continuous flush.It is essential to confirm catheter compatibility with the concerto detachable coil.The outer diameter of the concerto detachable coil should be checked to ensure that the coil will not block the catheter.Do not advance the coil with force if the coil becomes lodged within or outside the microcatheter.Determine the cause of resistance and remove the system when necessary.Insert the distal end of the introducer sheath through the rotating hemostatic valve (rhv) and into the hub of the microcatheter until the sheath is firmly seated.Tighten the rhv around the introducer sheath to prevent back flow of blood, but not so tight as to damage the coil during its introduction into the catheter".If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the coil was jammed in middle the microcatheter and then prematurely detached in the microcatheter was it was being pulled out.There as no damage on the microcatheter, but some damage on the coil.The patient was undergoing embolization treatment of a bleed.The patient¿s vasculature was moderate in tortuosity and the blood flow was normal.
 
Additional Manufacturer Narrative
The concerto coil and a 2.4f progreat micro catheter were returned for analysis.The minimum inner diameter (id) of the 2.4f progreat micro catheter is 0.022¿, as per an online source.Per the concerto coil instructions for use (ifu), the minimum catheter id required for use is 0.0165¿.Therefore, the progreat micro catheter is compatible for use with the concerto coils.The concerto coil and progreat micro catheter were decontaminated.Upon visual examination, no damages or irregularities were found with the progreat hub.No kinks or bends were found with the progreat catheter body or distal tip.The progreat micro catheter was flushed, water, blood and the concerto implant coil exited from the distal tip.An in-house concerto implant coil was inserted through the progreat catheter lumen and exited distal tip without issue.The concerto implant coil was returned without introducer sheath.The concerto implant coil pushwire was found to be bent and kinked.The concerto coil was found to be broken.Under the microscope, the coin was not found to be located against the lumen stop, and the shield coil was found to be present.The concerto coil could not be used for testing with the returned microcatheter due to the implant coils damaged condition.All other subassemblies appeared to be normal and no other anomalies were observed.Based on the device analysis, the report of coil premature detachment was confirmed.Possible causes for the reported event are, but not limited to, use of an incompatible device for delivery, severely tortuous patient anatomy, failure to hydrate the concerto coil prior to use, and lack of continuous flush during delivery.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CONCERTO COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8405789
Report Number2029214-2019-00181
Device Sequence Number10860182
Product Code KRD
UDI-Device Identifier00847536013391
UDI-Public00847536013391
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K090046
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2019
Device Model NumberNV-3-8-HELIX
Device Catalogue NumberNV-3-8-HELIX
Device Lot NumberA352367
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2019
Initial Date Received by Manufacturer 02/14/2019
Supplement Date Received by Manufacturer05/14/2019
Initial Report FDA Received Date03/08/2019
Supplement Report FDA Received Date05/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR